Thunderstorm Wind, Beckham
- When
- May 8, 5:55 PM CST
- Where
- Beckham County, 4.19 mi ESE of Erick
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.190, -99.800
Scattered showers formed in the Texas panhandle on the 8th and drifted southeast toward western Oklahoma. One of these showers produced a severe wind gust near Erick and again near Granite as it collapsed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered showers formed in the Texas panhandle on the 8th and drifted southeast toward western Oklahoma. One of these showers produced a severe wind gust near Erick and again near Granite as it collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 3:07 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 407 PM CDT Tue May 8 2018 .DISCUSSION... Above-average temperatures are forecast to continue with only low chances of rain until perhaps late in the weekend/early next week. For this afternoon into tonight, two shortwave troughs will impact the Southern Plains. The first wave (currently moving across the Oklahoma and Texas panhandles) may result in widely scattered elevated showers or storms later this afternoon into this evening across western Oklahoma. The second wave (currently across northeast Colorado/northwest Kansas) will approach northern Oklahoma toward midnight. Additional showers and thunderstorms may develop with this wave. This convection may spread southeastward into central Oklahoma early morning to around sunrise. Severe weather is not expected. For Wednesday, any remnant convection should come to the end in the morning. Another very warm day is expected with highs in the 80Fs and 90Fs. There is still a chance that a remnant complex of thunderstorms could impact northwest Oklahoma early Thursday morning. Warm and breezy conditions are expected Thursday and Friday as a lee trough develops east of the Rockies. Temperatures will be very warm to hot on Saturday as a low-level thermal ridge develops ahead of a cold front. Temperatures across parts of southwest Oklahoma and western north Texas could reach 100F. Beyond Saturday, overall forecast confidence continues to be low. The experimental FV3 model is similar to the ECMWF model in that the a cold front may stall near the Oklahoma/Kansas border (rather than move through the area) with a 588+ dam mid-level ridge centered across the Arklatex. This will result in continuation of well-above average temperatures and lower storm chances for Sunday. Thunderstorms are still possible on the periphery of the ridge across northern and western Oklahoma--especially if a stalled frontal boundary/triple point sets up across southwest Kansas or northwest Oklahoma. The mid-level ridge across the southeast U.S. is forecast to impede progress of the western U.S. trough/closed-low. Shortwave troughs may rotate around the primary mid-level low as it slowly drifts eastward early next week. Any shortwave troughs would be associated with a chance of showers/storms with an attendant risk for severe weather. The uncertainty is strength of the mid-level ridge, which would impact where the stronger mid-level flow will set up (i.e., Southern Plains or Central Plains). The ECMWF and its ensemble mean currently suggest that greater flow may stay across the Central Plains. Even so, with southwest flow and sufficient instability, there will remain at least a low to moderate chance of showers/storms into early next week. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 89 63 86 / 20 10 0 0 Hobart OK 64 93 64 90 / 20 10 0 0 Wichita Falls TX 65 90 63 89 / 10 10 0 0 Gage OK 60 93 65 92 / 20 0 20 10 Ponca City OK 64 92 64 86 / 20 10 10 10 Durant OK 65 85 61 85 / 10 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/10
Hazardous Weather Outlook National Weather Service Norman OK 1157 AM CDT Tue May 8 2018 OKZ004>048-050>052-TXZ083>090-091700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1157 AM CDT Tue May 8 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A few strong to severe thunderstorms will be possible across western Oklahoma from 3 PM to 9 PM today. The primary hazard from any thunderstorms will be damaging wind gusts. The remnants of these thunderstorms may spread eastward through the evening. .Fire Weather... Elevated fire weather conditions are expected this afternoon across far western Oklahoma and adjacent parts of north Texas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Fire Weather... Elevated fire weather conditions are expected Thursday through Saturday over far western Oklahoma and adjacent parts of north Texas. On Friday, stronger winds will result in Near-Critical fire weather conditions over the same areas previously mentioned. .Thunderstorms... A few non-severe thunderstorms will be possible across far northwest Oklahoma late Wednesday night. Additional thunderstorms will be possible Saturday night through Monday. There will be enough instability for a few severe storms Saturday night into early next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
Reports of downed power poles and trees. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752667, 756817.